Nebraska, 2008

Hail in Nebraska, June 1, 2008

June 1, 2008 · NWS GID · 1 event in 1 county or zone

An upper level ridge anchored over portions of the western and central United States remained flattened by quick moving disturbances. One of these disturbances crossed over the Central Plains, helping in the development of evening thunderstorms across south central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$25,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level ridge anchored over portions of the western and central United States remained flattened by quick moving disturbances. One of these disturbances crossed over the Central Plains, helping in the development of evening thunderstorms across south central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 1, 5:30 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 1, 5:30 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
630 PM CDT SUN JUN 1 2008

.AVIATION...00Z TAF. VFR CONDITIONS ARE EXPECTED THIS EVENING
WITH WEAK SURFACE HIGH PRESSURE TRYING TO HOLD ON. STORMS IN
NORTH CENTRAL NEBRASKA SHOULD REMAIN NORTH OF THE AREA THROUGH
THE EVENING HOURS. OVERNIGHT...MID CLOUDS WILL DEVELOP AND
EVENTUALLY SOME MVFR CIGS TOWARD DAWN. UNCERTAINTY ON JUST
HOW (AND WHERE) PRECIPITATION WILL EVOLVE TONIGHT...SO HAVE
INCLUDED PROB30 RISK FOR THUNDERSTORMS LATE TONIGHT THRU
MIDDAY MONDAY.

&&

.PREV DISCUSSION... /ISSUED 338 PM CDT SUN JUN 1 2008/

SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. PRIMARY ISSUE FOR THE
NEXT SEVERAL DAYS WILL BE THE CHANCE OF THUNDERSTORMS. MORNING
UPPER AIR ANALYSIS PLACED A FLAT RIDGE ACROSS THE CENTRAL UNITED
STATES. QUICK MOVING WAVES HAVE BEEN MOVING THROUGH THE
RIDGE...AND THIS TREND IS EXPECTED TO CONTINUE IN THE SHORT TERM
PERIOD. ISOLATED SHOWERS HAVE CONTINUED ACROSS CENTRAL AND NORTH
CENTRAL NEBRASKA INTO THE EARLY AFTERNOON...AND THESE APPEAR TO BE
AIDED BY THE UPPER LEVEL JET ALONG WITH LINGERING ISENTROPIC LIFT
IN THE 310-320K LAYER. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE INTO THE EVENING AS THE UPPER JET AND ISENTROPIC LIFT
PERSIST...HOWEVER EVENTUALLY IT APPEARS THE MAIN FOCUS FOR
OVERNIGHT WILL SHIFT TO CONVECTION WHICH DEVELOPS OVER THE HIGH
PLAINS. THESE STORMS ARE THEN EXPECTED TO SHIFT EAST/SOUTHEAST
TONIGHT...TURNING MORE SOUTHEAST WITH TIME AS PER THE CORFIDI
VECTORS AND THE STRENGTHENING LOW LEVEL JET. WOULD HAVE A BIT MORE
CONFIDENCE IN THE EVOLUTION OF THE CONVECTION TONIGHT IF THE
MODELS HAD BETTER AGREEMENT WITH THE LOW LEVEL JET PLACEMENT...BUT
THE LACK OF THE 12Z GFS TODAY...AND INCONSISTENCIES IN THE LAST
SEVERAL NAM/WRF RUNS KEEPS CONFIDENCE FROM BEING HIGHER. AM ALSO
STILL CONCERNED ABOUT POTENTIAL FLOODING WITH RELATIVELY LOW FLASH
FLOOD GUIDANCE VALUES...BUT WOULD LIKE TO HAVE HIGHER CONFIDENCE
IN THE EVOLUTION OF THE CONVECTION TONIGHT BEFORE GOING WITH A
HEADLINE. WILL INSTEAD CONTINUE TO MENTION THE POSSIBILITY OF
HEAVY RAIN AND LOCALIZED FLOODING IN THE HAZARDOUS WEATHER
OUTLOOK.

THE 12Z NAM/WRF PLACES A WARM FRONT IN THE VICINITY OF NORTHERN
KANSAS MONDAY MORNING WITH ISENTROPIC LIFT (310-320K LAYER)
CONTINUING ACROSS THE FORECAST AREA THROUGH THE DAY.  THE
12Z/NAM/WRF ALSO SUGGESTS ADDITIONAL DEVELOPMENT ACROSS THE HIGH
PLAINS IS POSSIBLE IN THE AFTERNOON NEAR A SURFACE TROUGH...BUT
CONFIDENCE IN SURFACE FEATURES BY THAT TIME IS NOT VERY HIGH.  THE
SEVERE THREAT FOR MONDAY ALSO REMAINS COMPLICATED SINCE TO SOME
DEGREE THE CONVECTION MAY NEVER COMPLETELY GO AWAY DURING THE DAY IF
THE WARM FRONT IS ABLE TO MAINTAIN ITSELF.  IT APPEARS A FEW STRONG
TO SEVERE STORMS ARE POSSIBLE MONDAY MORNING...WITH PERHAPS A MORE
ORGANIZED SEVERE THREAT MONDAY AFTERNOON DEPENDING ON WHERE STORMS
DEVELOP.  BY MONDAY AFTERNOON...09Z SREF EFFECTIVE SHEAR VALUES ARE
FORECAST TO BE IN IN THE 50 TO 60 KT RANGE...WHILE 0-1KM SRH VALUES
INCREASE TOWARDS LATE AFTERNOON...ESPECIALLY IN THE EASTERN PORTION
OF THE CWFA. IN GENERAL...THE CURRENT HAZARDOUS WEATHER OUTLOOK HAS
THIS SCENARIO COVERED...AND WILL ONLY MAKE MINOR MODIFICATIONS TO IT
THIS AFTERNOON.  THE THUNDERSTORM CHANCES SHOULD EVENTUALLY SHIFT
OUT OF THE REGION LATER MONDAY NIGHT...AND WILL TAPER POPS TO SLIGHT
CHANCE BY THE OVERNIGHT HOURS MONDAY.

LONG TERM...12Z TUESDAY THROUGH SUNDAY. MAIN FORECAST CONCERNS
CONTINUE TO LIE WITH NUMEROUS PRECIPITATION CHANCES THROUGH THE
END OF THE WEEK...AND WITH TEMPERATURES THROUGH THE PERIOD.

FOR TUESDAY INTO WEDNESDAY MORNING...WHILE NOT OVERLY IMPRESSED WITH
CHANCES OF PRECIPITATION ACROSS THE CWA...THEY COULD NOT BE
COMPLETELY RULED OUT.  MID/UPPER LEVEL PATTERN MAKING THE FORECAST
TRICKY...AS THE REGION CONTINUES TO SIT UNDER BASICALLY ZONAL
FLOW WITH A FLATTENED RIDGE TO THE SOUTH. WEAK WAVES PASSING
THROUGH THE FLOW OVER THE REGION...WORKING TOGETHER WITH THE MAIN
UPPER LEVEL JET RIGHT THROUGH THE MIDDLE OF THE CONUS AND LITTLE
EMBEDDED JET STREAKS...LOOK TO BE ENOUGH TO DEVELOP SCATTERED
PRECIPITATION AROUND THE REGION. DID NOT GO HIGH WITH POPS...AS
SPECIFIC LOCATION/TIMING DETAILS DIFFICULT TO PIN DOWN AND
CONFIDENCE IN MODELS NOT REAL HIGH. EXPECT THE FIRST PORTION OF
TUESDAY TO HAVE BEST CHANCE OF DRY CONDITIONS BEFORE CHANCES PICK
BACK UP DURING THE AFTERNOON AND LINGER INTO THE OVERNIGHT HOURS.
NOT EXPECTING HIGH QPF AMOUNTS OR FOR THE PRECIP TO BE
WIDESPREAD. AT THE SURFACE...A WEAK BOUNDARY MEANDERS AROUND THE
REGION...BUT HAS LITTLE IMPACT OTHER THAN ON WINDS. FOR
HIGHS...EXPECTING TEMPS SIMILAR TO MONDAY...WITH UPPER 70S/NEAR 80
NORTH TO MID/UPPER 80S SOUTH.

LATE WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT STILL LOOKING TO BE
THE MOST INTERESTING TIME IN THE EXTENDED PERIOD...WITH INCREASING
PRECIP CHANCES. CONFIDENCE DURING THIS TIME GETTING BETTER AS
LATEST MODEL RUNS CONTINUE TO SHOW DECENT AGREEMENT WITH THE
GENERAL PATTERN. SLIGHT DIFFERENCES CONTINUE WITH TIMING AND
LOCATION OF PRECIP AND MORE SPECIFIC FEATURES...SOMETHING THAT
WILL CONTINUE TO BE IRONED OUT AS THE TIME GETS CLOSER/MODELS COME
INTO BETTER AGREEMENT. OVERALL...DURING THE AFTERNOON/EVENING
HOURS ON WEDNESDAY A MORE STOUT MID/UPPER LEVEL LOW/TROUGH MOVES IN
FROM THE WEST COAST...AND WITH THE HELP OF A 140+KT JET...DIGS
SOUTH INTO THE ROCKIES. AT THE SURFACE...LOW PRESSURE BECOMES
BETTER ORGANIZED OVER WESTERN KS...WITH A WARM FRONTAL BOUNDARY
DRAPED NE THROUGH THE SOUTHERN PORTION OF THE CWA.
OVERNIGHT WED...MODELS DEPICT THE SOUTHERLY LOW LEVEL JET
INCREASING TO NEAR 60KTS INTO THE AREA...HELPING KEEP PRECIP GOING
WITH BEST CHANCES ACROSS THE CENTRAL/NORTHERN CWA. BY 12Z
THURSDAY...THE MAIN MID/UP LEVEL LOW SITS OVER THE
CENTRAL/NORTHERN ROCKIES...CONTINUING TO FEED ENERGY INTO THE
AREA. THROUGH THE DAY...THIS SYSTEM AND THE SFC LOW/COLD FRONT MAKE
A LITTLE PROGRESS EAST...BUT KEPT INCREASED POPS IN THROUGH THE DAY.
GRADUALLY TAPERED POPS OVERNIGHT AS EVERYTHING SHIFTS FURTHER
EAST. AM CONCERNED ABOUT STRONG/SEVERE THUNDERSTORMS ACROSS THE
CWA THROUGH THIS TIME FRAME...AS SOUTHERLY FLOW CONTINUES
TRANSPORT OF MOISTURE NORTH AND PLENTY OF LIFT IS AVAILABLE.
MODELS SHOW GOOD INSTABILITY AND SHEAR...SO THE ENVIRONMENT WOULD
BE THERE FOR POSSIBLE STRONG/SEVERE TSTORMS. MAIN QUESTION...WHICH
THE ANSWER TO WILL CONTINUE TO BECOME MORE CLEAR IN THE COMING
DAYS...IS WHICH AREAS HAVE THE BEST CHANCES. WED/WED NIGHT LOOKS
TO POSSIBLY IMPACT MOST OF THE CWA WITH THURSDAY BEING SHIFTED A
BIT FURTHER EAST. SOMETHING TO CONTINUE TO MONITOR IN THE COMING
DAYS. AS FAR AS TEMPERATURES GO...TRENDED HIGHS DOWN A BIT BOTH
WED/THURS...ESPECIALLY ACROSS THE NORTH. SHOULD BE PLENTY OF CLOUD
COVER...WITH EASTERLY WINDS ON WED. THURSDAY WAS TRICKY...AS IT
LOOKS LIKE A DECENT GRADIENT IS POSSIBLE WITH A COLD FRONT IN THE
VICINITY DURING THE DAY. HIGHS NEAR 70 ACROSS THE NORTH WITH
LOWER/MID 80S DOWN SOUTH ARE POSSIBLE.

BY 12Z FRIDAY...MAIN AREA OF PRECIPITATION HAS MOVED EAST WITH THE
MAIN LOW HAVING SHIFTED TO THE NORTH INTO THE DAKOTAS. FINALLY
SEE A BETTER CHANCE OF HAVING A LONGER PERIOD WITH DRY CONDITIONS.
ZONAL FLOW SETS UP ALOFT...WITH MODELS NOT SHOWING MUCH IN THE WAY
OF DISTURBANCES PASSING OVER. HIGHS EXPECTED TO REBOUND FROM
THURSDAY...REACHING INTO THE MID/UPPER 70S NORTH TO MID 80S SOUTH.

INTO NEXT WEEKEND...KEPT DRY CONDITIONS GOING...BUT AM MORE
CONFIDENT ABOUT SATURDAY THAN SUNDAY.  ZONAL FLOW ALOFT ON SATURDAY
EVENTUALLY GIVES WAY TO MORE SOUTHWESTERLY FLOW AS ANOTHER LOW
PRESSURE SYSTEM APPROACHES THE WEST COAST.  SAT NIGHT INTO
SUNDAY...MODEL SOLUTIONS SPREAD WITH THE AMPLIFICATION OF THE
PATTERN...AS THE ECMWF IS MORE AMPLIFIED AND DIGS THE LOW FURTHER
SOUTH ALLOWING THE EASTERN CONUS RIDGE TO BUILD BACK FURTHER INTO
THE CENTRAL PLAINS.  FORECAST TRENDED TOWARDS THIS SOLUTION...WHICH
BRINGS WARMER TEMPERATURES...WITH HIGHS ON SUNDAY APPROACHING 90 IN
MANY AREAS.

AVIATION...MAIN PROBLEM FOR THE 18Z TAF FORECAST PERIOD WILL BE
THE CHANCE OF THUNDERSTORMS. KUEX RADAR IMAGERY CONTINUES TO SHOW
ISOLATED SHOWERS MOVING ACROSS CENTRAL NEBRASKA EARLY THIS
AFTERNOON. THESE MAY CONTINUE A SLOW TREK SOUTHEAST THIS
AFTERNOON...AND WILL GO WITH A VCTS GROUP IN THE TAF AROUND 21Z
TO ACCOUNT FOR THEIR PRESENCE. CHANCES OF THUNDERSTORMS APPEAR TO
INCREASE LATE TONIGHT INTO MONDAY MORNING AS THUNDERSTORMS OVER
THE HIGH PLAINS MOVE SOUTHEAST INTO THE AREA. WILL CARRY PROB
GROUPS STARTING LATE TONIGHT...AND THEN CONTINUE THEM THROUGH 18Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 1, 2:28 PM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
328 PM CDT SUN JUN 1 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
328 PM CDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED STRONG STORM IS POSSIBLE LATE THIS AFTERNOON INTO THE
EVENING...WITH A FEW SEVERE STORMS POSSIBLE AFTER MIDNIGHT
TONIGHT. THE PRIMARY THREATS FROM THE STORMS WILL BE LARGE HAIL UP
TO THE SIZE OF QUARTERS...ALONG WITH LOCALLY HEAVY RAIN WHICH
COULD PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE INTO MONDAY
ACROSS THE OUTLOOK AREA WITH TWO TIME PERIODS OF SEVERE
THUNDERSTORMS POSSIBLE. A FEW STRONG TO SEVERE THUNDERSTORMS
MAY LINGER INTO MONDAY MORNING...PRIMARILY ACROSS SOUTH CENTRAL
NEBRASKA. LARGE HAIL ALONG WITH LOCALLY HEAVY RAINFALL AND
LOCALIZED FLOODING WILL BE THE MAIN THREATS. ADDITIONAL STRONG TO
SEVERE THUNDERSTORMS APPEAR POSSIBLE FROM THE LATE AFTERNOON INTO
THE EVENING ACROSS MUCH OF THE OUTLOOK AREA. LARGE HAIL...DAMAGING
WINDS AND HEAVY RAINFALL WILL BE THE MAIN HAZARDS FROM THOSE
STORMS.

AN INTERMITTENT CHANCE OF THUNDERSTORMS CONTINUES ACROSS THE
OUTLOOK AREA FROM TUESDAY THROUGH THURSDAY NIGHT. IT APPEARS THE
MAIN CHANCES FOR SEVERE WEATHER DURING THIS TIME WOULD BE
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY AFTER MIDNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 1, 3:47 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
447 PM CDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             5 S KENSINGTON          39.69N 99.03W
05/29/2008  E1.00 INCH       SMITH              KS   PUBLIC

&&

NWS
Special weather statement, Jun 1, 7:38 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
838 PM CDT SUN JUN 1 2008

NEZ039-046-020230-
SHERMAN-VALLEY-
838 PM CDT SUN JUN 1 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  WESTERN SHERMAN COUNTY IN CENTRAL NEBRASKA
  SOUTHWESTERN VALLEY COUNTY IN CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF ORD.

AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF WEISSERT...OR 33 MILES WEST OF
ORD...AND MOVING SOUTHEAST AT 41 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ARCADIA BY 905 PM CDT
  LITCHFIELD BY 920 PM CDT
  LOUP CITY BY 925 PM CDT

DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 1, 8:04 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
904 PM CDT SUN JUN 1 2008

NEZ060-061-020245-
BUFFALO-DAWSON-
904 PM CDT SUN JUN 1 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHEASTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ANSLEY...OR 31 MILES SOUTHWEST OF ORD...AND
MOVING SOUTHEAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SUMNER BY 920 PM CDT
  MILLER BY 925 PM CDT
  PLEASANTON BY 940 PM CDT
  POOLE BY 945 PM CDT

WINDS GUSTS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

The radar

The Grand Island radar (KUEX), 111 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sherman

When
June 1, 8:23 PM CST
Where
Sherman County, 0.69 mi S of Litchfield
Measured
1 in hail
Property damage
$2,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
41.160, -99.150

Accompanied by winds estimated at 60 mph. Many tree limbs up to 3 inches in diameter were broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112816.